Texas, 2014Flash Flood in Texas, September 12, 2014
September 12, 2014 · NWS EWX · 1 event in 1 county or zone
A stationary front across South Central Texas was the focus for thunderstorm development. Some of these storms produced heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front across South Central Texas was the focus for thunderstorm development. Some of these storms produced heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 12, 7:06 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Sep 12, 7:06 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
806 PM CDT FRI SEP 12 2014
.UPDATE...
ADJUSTED THE POPS AND WINDS.
&&
.DISCUSSION...
CONVECTION CONTINUES THIS EVENING. MOST OF THE MOVEMENT HAS BEEN
TO THE NORTH EVEN AS THE FRONT HAS BEEN MOVING TO THE SOUTH. ONE
OF THE HIGH RESOLUTION MODELS HAS HAD A BETTER HANDLE ON THE
SITUATION AND IT SHOWS DEVELOPMENT TOWARD THE SOUTH AND SOUTHWEST
THROUGH THE EVENING. HAVE ADJUSTED POPS SLIGHTLY FOR THE REST OF
THE OVERNIGHT. HAVE ALSO INCREASED WIND GUSTS BEHIND THE FRONT.
&&
.PREV DISCUSSION... /ISSUED 651 PM CDT FRI SEP 12 2014/
AVIATION...
CONVECTION IS MOVING AWAY TO THE NORTH OF AUSTIN AND SAN ANTONIO
AND MOVING TOWARD DRT. TSRA WILL AFFECT AUS AND DRT FOR THE NEXT
COUPLE OF HOURS. CIGS ARE NOT LIKELY TO DROP...BUT VIS MAY LOWER
IN HEAVY RAIN. WINDS WILL INCREASE FROM THE NORTH AS THE FRONT
MOVES THROUGH WITH GUSTS UP TO 25 KTS EXPECTED THROUGH THE
EVENING. THERE WILL CONTINUE TO BE CHANCES FOR CONVECTION
TONIGHT...BUT TRENDS SUGGEST IT WILL STAY AWAY FROM AIRPORTS. CIGS
WILL DROP TO MVFR AFTER MIDNIGHT AND REMAIN THAT WAY UNTIL
SATURDAY MORNING. CHANCES FOR CONVECTION AGAIN THROUGH THE DAY
SATURDAY.
PREV DISCUSSION... /ISSUED 343 PM CDT FRI SEP 12 2014/
.LOCALLY HEAVY RAIN AND LOCALIZED FLASH FLOODING POSSIBLE...
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
AREA RADARS SHOW CONVECTIVE CELLS ALONG AND AHEAD OF A FRONTAL
BOUNDARY THAT EXTENDS ALONG A LINE FROM PANDALE TO ROCKSPRINGS TO
CEDAR PARK TO GEORGETOWN. THIS FRONTAL PASSAGE WILL CONTINUE TO
PUSH SOUTHEASTWARD THROUGH LATE TONIGHT. ACROSS THE COASTAL PLAINS
.SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE THIS
AFTERNOON AND EVENING AS A RICH TROPICAL AIRMASS PUSHES INLAND
FROM THE GULF OF MEXICO. DURING THE LATE AFTERNOON AND EARLY
EVENING...THE TWO ABOVE MENTIONED FEATURES ARE FORECAST TO MERGE
NEAR INTERSTATE 35 AND SLOWLY PUSH TO THE SOUTHEAST. LOCALLY
HEAVY RAIN OF 1 TO 2 INCHES ARE EXPECTED OVER THE AREA FOR THE
NEXT 48 HOURS WITH SHORT DURATION TORRENTIAL RAIN OCCURRING MAINLY
FROM 6 PM THIS EVENING THROUGH MIDNIGHT SATURDAY ALONG I-35 AND
FROM MIDNIGHT TO 7 AM SATURDAY ALONG AND SOUTH OF HIGHWAY 90.
HOWEVER...LOCALIZED ACCUMULATIONS OF 3 TO 5 INCHES ARE POSSIBLE.
ONCE AGAIN...THE MAIN SAFETY CONCERN FOR THIS EVENING AND SATURDAY
IS OUTDOOR EVENTS...PRIMARILY FRIDAY NIGHT FOOTBALL GAMES AND
SATURDAY YOUTH SPORTS LEAGUES. ANYONE PLANNING TO ATTEND THESE
EVENTS...ESPECIALLY THOSE RESPONSIBLE FOR SAFETY...SHOULD HAVE
ALTERNATE PLANS IN MIND FOR LIGHTNING DELAYS. IN ADDITION...TRAVEL
MAY BE SIGNIFICANTLY IMPACTED BY MODERATE TO HEAVY RAIN AND WATER
PONDING IN LOW-LYING AREAS...ESPECIALLY THIS EVENING.
IN THE WAKE OF THE FRONT...A COOLER AIRMASS IS ANTICIPATED TO
ARRIVE ACROSS THE AREA WITH OVERNIGHT LOWS IN THE LOWER 60S ACROSS
THE HILL COUNTRY AND MID TO UPPER 60S ELSEWHERE.
LONG TERM (SUNDAY THROUGH FRIDAY)...
RAIN CHANCES CONTINUE THIS WEEKEND INTO LATE NEXT WEEK AS TROPICAL
AIRMASS LINGERS AROUND SOUTH CENTRAL TEXAS. A RIDGE DEVELOPS OVER
THE WESTERN U.S. TOWARD THE END OF NEXT WEEK...WHICH SHOULD RESULT
IN DRY WEATHER AND A RETURN TO NEAR NORMAL TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 64 78 66 88 72 / 70 20 10 10 10
AUSTIN BERGSTROM INTL AIRPORT 66 76 64 88 70 / 70 30 10 10 10
NEW BRAUNFELS MUNI AIRPORT 67 79 66 88 71 / 70 30 20 10 10
BURNET MUNI AIRPORT 61 73 63 84 70 / 70 20 10 10 10
DEL RIO INTL AIRPORT 67 77 66 83 72 / 70 50 40 30 20
GEORGETOWN MUNI AIRPORT 62 75 64 85 70 / 70 20 10 10 10
HONDO MUNI AIRPORT 67 80 65 87 71 / 70 50 30 30 20
SAN MARCOS MUNI AIRPORT 66 77 66 88 70 / 70 30 10 10 10
LA GRANGE - FAYETTE REGIONAL 68 80 67 87 71 / 70 30 10 10 10
SAN ANTONIO INTL AIRPORT 65 78 68 89 72 / 70 40 20 20 20
STINSON MUNI AIRPORT 68 80 67 88 73 / 70 40 20 20 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...00
Hazardous weather outlook, Sep 12, 3:41 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CDT FRI SEP 12 2014
TXZ171>173-183>194-202>209-217>225-228-132145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
441 PM CDT FRI SEP 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT.
LOCALLY HEAVY RAINFALL IS POSSIBLE THIS EVENING AND TONIGHT ACROSS
ALL OF SOUTH CENTRAL TEXAS. EXPECT RAINFALL AMOUNTS OF 1 TO 2
INCHES TO BE COMMON BY LATE TONIGHT...WITH ISOLATED TOTALS UP TO
5 INCHES. LOCALIZED FLOODING OF POORLY DRAINED AREAS IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE THREAT FOR LOCALLY HEAVY RAINFALL CONTINUES INTO SATURDAY. AN
ADDITIONAL 1 TO 2 INCHES IS POSSIBLE...MAINLY OVER THE RIO GRANDE
PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 12, 4:40 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 PM CDT FRI SEP 12 2014
TXZ192-193-122345-
BASTROP-TRAVIS-
540 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BASTROP AND CENTRAL
TRAVIS COUNTIES UNTIL 645 PM CDT...
AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MANOR...OR 8 MILES NORTHEAST OF AUSTIN
BERGSTROM INT AP...MOVING WEST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AUSTIN BERGSTROM INT AP...
ROLLINGWOOD...
WEST LAKE HILLS...
DEL VALLE...
CAMP MABRY...
SUNSET VALLEY...
LOST CREEK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3019 9790 3044 9786 3036 9745 3018 9748
TIME...MOT...LOC 2240Z 098DEG 12KT 3028 9757
TOMASELLI
Special weather statement, Sep 12, 5:21 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
621 PM CDT FRI SEP 12 2014
TXZ188>190-206-130000-
BLANCO-COMAL-GILLESPIE-KENDALL-
621 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMAL...WESTERN BLANCO...
EASTERN KENDALL AND SOUTHEASTERN GILLESPIE COUNTIES UNTIL 700 PM
CDT...
AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KENDALIA...OR 9 MILES SOUTHWEST OF BLANCO...
MOVING NORTHWEST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FLUGRATH...
ALBERT...
LBJ STATE PARK...
HYE...
ROCKY CREEK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3010 9885 3038 9842 3001 9837 2975 9854
TIME...MOT...LOC 2322Z 115DEG 6KT 3002 9855
Special weather statement, Sep 12, 5:32 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT FRI SEP 12 2014
TXZ184-185-130030-
EDWARDS-REAL-
632 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REAL AND CENTRAL
EDWARDS COUNTIES UNTIL 730 PM CDT...
AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CAMP WOOD...OR 20 MILES WEST OF LEAKEY...
MOVING WEST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCKSPRINGS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 2963 10063 3022 10044 2989 9982 2962 9997
TIME...MOT...LOC 2333Z 094DEG 15KT 2964 10010
Special weather statement, Sep 12, 6:18 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
718 PM CDT FRI SEP 12 2014
TXZ183-202-130100-
KINNEY-VAL VERDE-
718 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN VAL VERDE AND
SOUTHERN KINNEY COUNTIES UNTIL 800 PM CDT...
AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF CLINE...OR 11 MILES EAST OF
BRACKETTVILLE...MOVING WEST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SPOFFORD...
BRACKETTVILLE...
ANACACHO...
ALAMO VILLAGE...
STANDART...
AMANDA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 2949 10082 2942 10012 2922 10013 2908 10067
2911 10069 2911 10071 2913 10074
TIME...MOT...LOC 0018Z 092DEG 14KT 2932 10024Special weather statement, Sep 12, 6:45 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
745 PM CDT FRI SEP 12 2014
TXZ183-202-130130-
KINNEY-VAL VERDE-
745 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE AND EXTREME WESTERN
KINNEY COUNTIES UNTIL 830 PM CDT...
AT 744 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DEL RIO...MOVING NORTHWEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DEL RIO...
COMSTOCK...
AMISTAD VILLAGE...
SEMINOLE CANYON STATE PARK...
DEVILS SHORES...
ROUGH CANYON REC AREA...
PAFFORD CROSSING...
DEVILS RIVER STATE NATURAL AREA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3000 10103 2968 10075 2923 10079 2935 10100
2946 10109 2946 10115 2951 10120 2951 10126
2959 10126 2957 10130 2959 10133 2964 10131
2964 10136 2967 10138 2970 10139
TIME...MOT...LOC 0045Z 127DEG 16KT 2939 10085Special weather statement, Sep 12, 7:15 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 PM CDT FRI SEP 12 2014
TXZ202-130200-
KINNEY-
815 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR KINNEY COUNTY UNTIL 900 PM CDT...
AT 813 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BRACKETTVILLE...MOVING WEST
AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SPOFFORD...
BRACKETTVILLE...
ALAMO VILLAGE...
STANDART...
AMANDA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 2955 10067 2934 10022 2916 10026 2910 10069
2912 10073
TIME...MOT...LOC 0116Z 101DEG 13KT 2927 10035Flash Flood, Kinney
- When
- September 12, 8:38 PM CST
- Where
- Kinney County, 5.6 mi WSW of Brackettville Arpt to 5.66 mi WSW of Brackettville Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.260, -100.520
Thunderstorms produced heavy rain that caused flash flooding with a foot and a half of water over RM-693 at Elm Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Texas, September 12, 2014$257,000 · 10 events
- Flash Flood and Flood in North Carolina, September 12 to 13, 2014$110,000 · 2 events
- Flash Flooding in Alabama, September 12, 20144 events
- Flooding in North Carolina, September 12, 20143 events
- Flooding in North Carolina, September 12, 20143 events
- Hail and Damaging Wind in Puerto Rico, September 12, 2014$2,000 · 0.5 in hail · 2 events
- Flash Flood in Georgia, September 12, 2014$1,000 · 1 event
- Flash Flood in Texas, September 12, 2014$500 · 1 event
- Funnel Cloud in Texas, September 12, 20141 event
- Wildfire in California, September 12 to 13, 2014$5,000 · 1 event
- Flash Flood in Louisiana, September 12, 20141 event
- Waterspout in Gulf of Mexico, September 12, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543588.